MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS29A
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Difficult to Remove (1528); Device Slipped (1584)
Health Effect - Clinical Codes Unspecified Vascular Problem (4441); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/07/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during implant of a 29 mm sapien 3 valve in the aortic position via carotid access, the 29mm certitude delivery system was unable to cross the heavily calcified aortic valve.The physician tried a non-edwards bav balloon and a buddy balloon unsuccessfully.After several attempts to cross the valve, with the valve removed, the team decided to abort the case.The valve was then unsuccessful at going back into the certitude sheath and on the way out, shredded the carotid.The patient "supposedly had multiple position wear and the carotid tore in multiple parts".The surgeon had to place a patch to fix it.The patient was stable post op and eventually was discharged home.Additional information noted there was no damage observed on any of the devices.There was no retained volume in the balloon causing the withdrawal difficulties.When the team tried to pull back the balloon back into the sheath the valve moved off of the balloon and they weren't able to get it fully into the sheath.The patient was "treated with mdt".
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for completion to the engineering evaluation.The following sections of this report has been updated: update to b4, g3, g6, h2, h6, h11.The product was not returned; therefore, a no product return investigation was completed.As a device was not returned, visual inspection, functional testing, and dimensional testing were unable to be done.No imagery was provided.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.It should be noted that carotid access was used for this procedure, which is not an indicated access approach for the certitude delivery system.Therefore, this was an off-label operation.The ifu in this section are for a sapien 3 implant using a certitude delivery system via transapical (ta) / transaortic (tao) access approach.The certitude delivery system ifu was reviewed.Potential adverse events include, 'cardiovascular injury including perforation or dissection of vessels, ventricle, atrium, myocardium or valvular structures that may require intervention'.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.' the complaints for difficulty or inability to cross native annulus and/or bioprosthesis, difficulty or inability to withdraw system with valve through sheath, and thv moves on balloon during withdrawal are unable to be confirmed as no device/imagery was returned for evaluation.As the device was not returned, engineering was unable to perform any visual examination, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.A review of the dhr did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of the ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.It should be noted that carotid access was used for this procedure, which is not an indicated access approach for the certitude delivery system.Therefore, this was an off-label operation.As reported, 'the 29mm certitude delivery system was unable to cross the heavily calcified aortic valve.The physician tried a non-edwards bav balloon and a buddy balloon unsuccessfully.After several attempts to cross the valve, with the valve removed, the team decided to abort the case.' in this case, the aortic valve was reported to be heavily calcified.Calcification can create constricted area within the anatomy, hindering the passage of the delivery system and making delivery system or valve crossing more difficult.As such, available information suggests that patient factors (calcification) may have contributed to the reported event.As reported, 'the valve was then unsuccessful at going back into the certitude sheath.' additional information noted, 'there was no damage observed on any of the devices.There was no retained volume in the balloon causing the withdrawal difficulties'.In this case, vessel angulation may have been present at the carotid access site.Such angulation can increase the likelihood of device interaction, which could have contributed to the difficulty encountered during system withdrawal through the sheath.As such, available information suggests that patient (tortuosity) and/or procedural factors (off-label procedure) may have contributed to the reported event.However, without additional images or patient anatomy information, a definitive root cause is unable to be determined at this time.As reported, 'when the team tried to pull back the balloon back into the sheath the valve moved off of the balloon and they weren't able to get it fully into the sheath.' in this case, procedural factors (additional device manipulation) to overcome withdrawal difficulty likely contributed to valve movement on the balloon.Per the assessment, it has been determined that no capa, scar, or pra is required as the established triggers have not been met.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22090118
Report Number2015691-2025-04149
Device Sequence Number20799890
Product Code NPT
UDI-Device Identifier00690103194166
UDI-Public(01)00690103194166(17)260304(10)65600201
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/04/2026
Device Model Number9600SDS29A
Device Lot Number65600201
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2025
Supplement Date Received by Manufacturer06/25/2025
Initial Report FDA Received Date05/27/2025
Supplement Report FDA Received Date06/26/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown